Treatment for Peripheral Neuropathy
Lora Packel MS, PT
Last Modified: November 1, 2001
I would like to know if there is any hope/help for peripheral neuropathy caused by chemotherapy (taxol and carboplatin)? I have experienced significant loss of feeling and sensitivity in both my feet and now tips of fingers; accompanied by significant pain. Is here anything I can do to limit this damage, or hopefully reverse it? I am currently finishing an 8 week course of taxol-only chemo for recurrent ovarian cancer.
Thanks for your help.
Lora Packel MS, PT, Coordinator of Cancer Therapy Services for the Hospital of the University of Pennsylvania, responds:
Peripheral Neuropathy is a side effect of certain types of chemotherapy. It can affect your ability to feel (sensory neuropathy), move (motor neuropathy) or both. Patients who are treated with chemotherapy regimens including Carboplatin and/or Taxol commonly experience peripheral neuropathy. For many people, the peripheral neuropathy subsides within months of completing their course of chemotherapy. So there is definitely hope for significant improvement of this condition after your chemotherapy has finished. However, for some, the sensations will dull, but not disappear.
Anyone with peripheral neuropathy needs to take careful precautions to avoid falls. You may also benefit from occupational therapy to develop strategies to deal with weakness or numbness in your hands. Finally, there are also medications that can help alleviate your symptoms if they continue after the completion of chemotherapy. A cancer rehabilitation physiatrist can evaluate your symptoms and prescribe appropriate medications or therapies. You should discuss this problem, as you should any complication of treatment, with your oncologist.